Severe uncontrolled N&V

  1. My client has Lung CA with mets, and has had increasing nausea and vomiting ... to the point that it is now almost hourly. He is bedbound, has had no PO intake for over two weeks with only very small sips of water on occasion. He also has moderate pain to his left side, beneath his ribs (his CA originated in left lung lobe). He is still having BMs, and voiding small amounts. MOVEMENT, or even visual movement, seems to increase the nausea.

    He is unable to swallow PO meds, and his perfusion is too poor to absorb topical gels... now, due to his dehydrated status, he is also beginning to be unable to absorb meds rectally. He is a home patient, and his spouse is a nervous wreck.. she has difficulty handling the situation, and is not very capable of learning about meds. Continous Care is currently in the home (LVN for 12 hour shift, CNA for 12 hour shift).

    Currently using the following meds: MSSR 50mg PR, Haldol 30mg PR, Dexamethasone 40mg loading dose, then 8mg PR (previously used prednisone, then switched to dex), Ketamine 2.5mg TOP, Phenergan 50mg PR AND TOP, Zofran 8mg dissolvable oral tabs (this med is actually the med that is most effective for longer relief).

    Actually, when we did the Dex loading dose of 40mg PR, it held off the N&V for about 8 hours; whether it was the dose itself, or whether it was the fact that he rectally absorbed SOME of the dose, is not known. I considered meclizine, due to the movement thing, but what route??????

    I have run out of ideas, and would love to hear other suggestions. There is a long list of meds that have been tried, and dc'd. I am stumped!!
    •  
  2. 11 Comments

  3. by   renerian
    We used to do this for our severe N/V clients. You could put a hep lock in and infuse it. (Zofran IV)

    How about medical pot? Do you think he could keep marinol down?

    WE also used to use a specially made prepartion in suppository form but for the life of me I cannot remember it.

    I know when my grandma was vomiting like that we put an NG and decompressed the stomach at specific intervals. Not pleasant but better than the horrible N/V.

    Let us know how he comes out. Horrible to watch and horrible to tolerate.

    renerian
  4. by   aimeee
    I've heard that with movement related nausea a scopalamine patch can be helpful.
  5. by   renerian
    Excellent idea!!!!!!!!!!

    renerian
  6. by   Youda
    There's a combination drug that I've seen prescribed from hospice, but unfortunately I can't remember the name of it. Maybe a pharmacist? Anyway, it was suppose to hit every possible cause of N&V. It came in either a paste that you could apply direction to the skin or in suppository (no po pills, because it is used for N&V!) Anyway, it contained haldol, thorazine, phenergan, . . . heck! Wish I could remember it better. I do remember that some pharmacies didn't carry it, but mixed it up for us. Good stuff, very effective. Can anyone help me out, jog my memory about it?
  7. by   caroladybelle
    It's a bit radical but if the pt will be living for a while....

    And if a trial NG is satisfactory... Peg tube placed and put to a drain bag will work to keep the stomach empty.

    Also try Ativan - dissolve PO tabs in a drop or two of water and place under tongue or in buccal area for rapid absorbtion.

    At this point, some of the nausea is probably anticipatory - some sedation may help with it.
  8. by   aimeee
    We have specially formulated suppositories with ativan, benadryl, haldol and reglan that are helpful in many instances.
  9. by   Pammy
    Thanks everyone for the ideas... unfortunately, like I said, my client is not absorbing well topically, and is too dehydrated to absorb any more rectally; can't swallow PO, too dehydrated for IV (wouldn't last).

    I do like the idea of the scopalamine, for future reference!!

    Actually, today we tried Lorazepam Intensol (2mg/ml), and it has so far had better (but not complete) results.. the client slept several hours, at last. I may even try scopalamine every 6-12 hours to see if it helps.

    I know one thing... when I get through this tough case, I may be known as the nausea and vomiting queen!

    Again, thanks all...
  10. by   DACCKN
    THIS IS A TOUGH ONE, UNFORTUNATELY SOME OF OUR PATIENTS HAVE "VOMIT/UNKN ORGIN",AND NOTHING EVER HELPED, EXCEPT FOR THE LAST STAGE OF DYING. WE WERE SUCCESSFUL WITH ONE BY PUTTING A GASTRIC PUMP ON HIM AND COOL COMPRESS ON HIS UPPER ABDOMEN. HAS HE GOT THRUSH? IF SO IT COULD BE COATING EVERYTHING AND IV DIFLUCAN WILL HELP, IF YOU GET IT SOON ENOUGH...........
    MY "NAME" IS THE ENEMA QUEEN SO I KNOW HOW YOU FEEL(
  11. by   RutgerskidBSN
    Working In Hospice Pharmacy i can recommend a great med. Someone had mentioned it before, but i just wanted to add.

    A compound med that can be made at a special pharmacy is ABHR:

    Lorazepam (ativan) 0.5mg/Diphenhydramine (Benadryl) 12.5mg/Haloperidal (Haldol) 0.5mg/ Metoclopramide (Reglan) 10mg

    These are available in Supps, Troches (you suck on these like candy), suspension and it is available in Gel.
    The Gel in available in the strengths ABHR 1mg/25mg/1mg/10mg.
    The gel is great because you do not have to have adipose tissue to be absorbed. It is directly absorbed throught the skin. Just apply it to any hairless area.

    Scopolamine was also a good reccomendation. You can also get that in patch and gel.

    If you need a Vestibular Component use Glycopyrrolate (Robinul) 1-2mg po/sl/pr tid or Meclizine (Antivert) 12.5-25mg q6-12h.

    My favorite is the ABHR, that usually stops any NV because it works through so many mechanisms of action. It is great stuff.
    I love my company. And if you work for a Hospice you might work with us. Good luck.
  12. by   lshinn
    ABHR does work great. I've used it in gel and suppository however if you suspect a possible obstruction we have the pharmacy make ABH and leave out the R (Reglan)
  13. by   MiddleT
    ABHR or BDR suppositories.(Benadryl, Decadron, and Reglan) We have good results with BDR. I feel the Haldol sometimes reacts negatively in some people. Our Hospice PHarmacia formulates them.

close